Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 53, NWS Fort Worth, TX

August 14, 2005Young County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 14, 2005, 9:42 AM CDT for Young County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 9:42 AM CDT (14:42 UTC)
Expired
Aug 14, 2005, 12:45 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Young County, TX

The radar

The Dyess AFB radar (KDYX), 96 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 141443
FFWFWD
TXC503-141745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
942 AM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN YOUNG COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1245 PM CDT

* AT 940 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORSM WITH VERY HEAVY RAIN FROM NEAR OLNEY...TO NEAR
  PROFFITT. MOVEMENT WAS NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OLNEY.

RAINFALL OF UP TO 2 INCHES PER HOUR IS EXPECTED ACROSS NORTHWESTERN 
PORTIONS OF YOUNG COUNTY THROUGH LATE MORNING. THIS RAIN WILL FALL 
ON AREAS WHICH RECEIVED HEAVY RAINFALL EARLIER THIS MORNING...AND 
RESULT IN POSSIBLE RUNOFF AND FLOODING.

THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS. FIND ALTERNATE ROUTES. SWIFTLY FLOWING WATER CAN CARRY
VEHICLES AWAY. TURN AROUND... DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT
WORTH.

LAT...LON 3339 9895 3299 9895 3329 9848 3340 9844

$$
4 follow-up statements
000 
WGUS74 KFWD 141523
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1020 AM CDT SUN AUG 14 2005

TXC503-141745-
YOUNG TX-
1020 AM CDT SUN AUG 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1245 PM CDT FOR NORTHERN
YOUNG COUNTY...

AT 1016 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT VERY HEAVY RAIN JUST EAST AND NORTHEAST OF OLNEY...WITH LIGHT 
TO MODERATE RAIN OVER MUCH OF THE NORTHERN HALF OF THE COUNTY. 
MOVEMENT WAS NORTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OLNEY.

RAINFALL OF AROUND 1 INCH PER HOUR HAS OCCURRED ACROSS NORTHWESTERN 
YOUNG COUNTY...TO THE WEST OF OLNEY. THIS RAIN HAS FALLEN ON AREAS 
WHICH RECEIVED HEAVY RAIN EARLIER THIS MORNING. ADDITIONAL HEAVY 
RAIN MAY MOVE INTO YOUNG COUNTY FROM THE WEST...SO THE THREAT OF 
RUNOFF AND FLOODING CONTINUES.

THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A COUPLE FEET OF SWIFTLY
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT
WORTH.

LAT...LON 3339 9895 3299 9895 3331 9855 3340 9844

$$
000 
WGUS74 KFWD 141607
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1106 AM CDT SUN AUG 14 2005

TXC503-141745-
YOUNG TX-
1106 AM CDT SUN AUG 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1245 PM CDT FOR NORTHERN
YOUNG COUNTY...

AT 1104 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT AN AREA OF VERY HEAVY RAIN OVER NORTHEASTERN YOUNG 
COUNTY...FROM NEAR LOVING TO NEAR MARKLEY. LIGHT TO MODERATE RAIN 
CONTINUED OVER THE REMAINDER OF NORTHERN YOUNG COUNTY. MOVEMENT WAS 
NORTH AT 
20 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OLNEY AND
JEAN.

ALTHOUGH THE HEAVY RAINFALL HAS DECREASED ACROSS THE COUNTY...THE 
POTENTIAL FOR RUNOFF AND FLOODING WILL CONTINUE THROUGH EARLY 
AFTERNOON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT
WORTH.

LAT...LON 3339 9895 3314 9893 3322 9849 3340 9844

$$
000 
WGUS74 KFWD 141650
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1149 AM CDT SUN AUG 14 2005

TXC503-141745-
YOUNG TX-
1149 AM CDT SUN AUG 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1245 PM CDT FOR NORTHERN
YOUNG COUNTY...

AT 1148 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
LIGHT TO MODERATE RAIN OVER MUCH OF NORTHERN YOUNG COUNTY. 
HOWEVER...ANOTHER BAND OF HEAVY RAIN WAS APPROACHING THE AREA FROM 
THE WEST. MOVEMENT OF THE RAIN WAS NORTHEAST AT 20 MPH.

IF THIS BAND OF HEAVY RAIN PERSISTS...IT WILL DROP AN ADDITIONAL 1/2 
INCH OF RAIN ON NORTHWESTERN YOUNG COUNTY...NEAR AND WEST OF OLNEY 
AND PROFFITT. THIS WILL CONTINUE THE THREAT FOR RUNOFF AND FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OLNEY AND
JEAN.

THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY
DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED
ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A COUPLE FEET OF SWIFTLY
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT
WORTH.

LAT...LON 3339 9895 3314 9893 3322 9849 3340 9844

$$
000 
WGUS74 KFWD 141744
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1244 PM CDT SUN AUG 14 2005

TXC503-141754-
YOUNG TX-
1244 PM CDT SUN AUG 14 2005

...THE FLASH FLOOD WARNING FOR NORTHERN YOUNG COUNTY HAS BEEN ALLOWED
TO EXPIRE...

THE THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE WEAKENED
AND ARE NO LONGER PRODUCING HEAVY RAIN.

HOWEVER...SOME RESIDUAL FLOODING OF LOW LYING AREAS...CREEKS...
STREAMS AND UNDERPASSES MAY STILL BE OCCURRING. MOTORISTS SHOULD USE
CAUTION WHEN TRAVELING IN THIS AREA.

LAT...LON 3339 9895 3314 9893 3322 9849 3340 9844

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:18 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 14, 6:18 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE FORT WORTH TX
618 AM CDT SUN AUG 14 2005

.AVIATION...
IT/S A HARD CALL FOR AVIATION CONDITIONS AT LOCAL AIRPORTS. AN
EXTENSIVE AREA OF STRONG CONVECTION WILL PERSIST WEST THROUGH NORTH
OF KDFW TRACON TODAY AND TONIGHT. SOME CONVECTION WILL TRACK NEAR OR
ACROSS THE KDFW TRACON...BUT MOSTLY ON THE WESTERN SIDE AROUND KAFW
AND KFTW.  HAVE INCLUDED TEMPO GROUPS TO COVER THIS POTENTIAL AFTER
16Z.  EXPECT THIS CONVECTION TO DIMINISH LOCALLY THIS EVENING THEN
RETURN TO NORTH TEXAS AFTER MIDNIGHT. SKIES GENERALLY VFR BLO 6000FT
AND OUTSIDE CONVECTIVE AREAS. WINDS SOUTHERLY 9-15KTS TODAY AND
6-12KT TONIGHT.

AS FOR KACT...BRIEFLY BKN-OVC015 THRU 15Z THEN VFR WITH SOUTHERLY
WINDS 8-14KTS TODAY AND 5-10KTS TONIGHT.  SOME SHOWERS POSSIBLE
AROUND KACT THIS MORNING AND WDLY SCT TSRA THIS AFTERNOON...BUT
CHANCE OF OCCURRENCE NOT HIGH ENOUGH FOR TEMPO GROUP. 75

&&

.DISCUSSION...
418 AM.
A COLD FRONT WAS NEARLY STATIONARY NEAR A OKLAHOMA
CITY...FREDRICK...VERNON...TO MIDLAND LINE. NUMEROUS SHOWERS AND
THUNDERSTORMS WERE LOCATED ACROSS THE WESTERN TWO THIRDS OF TEXAS.
STEEP MID LEVEL LAPSE RATES...ABUNDANT LOW AND MID LEVEL
MOISTURE...AND LARGE SCALE LIFT ASSOCIATED WITH AN UPPER TROUGH
WEST OF THE REGION WAS AIDING STORM FORMATION WELL AHEAD OF THE
FRONT. WE EXPECT THIS ACTIVITY TO CONTINUE TODAY WITH THE HEAVIEST
RAINFALL GENERALLY WEST OF A GAINESVILLE...WEATHERFORD...TO
COMANCHE LINE. WE HAVE DECIDED TO ISSUE A FLASH FLOOD IN THESE
WESTERN COUNTIES DUE TO LOCALIZED HEAVY RAIN YESTERDAY AND
EXPECTED RAINFALL AMOUNTS BETWEEN ONE AND THREE INCHES WITH ISOLATED
AMOUNTS UP TO 4 INCHES. THE REMAINDER OF NORTH TEXAS WILL SEE
SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.

THE UPPER LEVEL PATTERN AND AIRMASS OVER NORTH TEXAS WILL CHANGE
VERY LITTLE ON MONDAY AND SCATTERED SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE AGAIN. LARGE SCALE LIFT AND MID LEVEL MOISTURE WILL BE
ON THE DECREASE TUESDAY AND WEDNESDAY...RESULTING IN LESS COVERAGE
OF PRECIPITATION. THE RAIN SHOULD END THURSDAY THROUGH SATURDAY AS
UPPER LEVEL HIGH PRESSURE BUILDS OVER THE REGION AND BRINGS DRY
AND MORE STABLE AIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  93  77  94  77 /  40  40  30  20
WACO, TX              92  76  95  76 /  30  30  30  20
PARIS, TX             97  73  96  72 /  40  40  40  20
DENTON, TX            92  73  92  74 /  50  50  40  20
MCKINNEY, TX          92  74  94  77 /  40  40  30  20
DALLAS, TX            93  77  94  77 /  40  40  30  20
TERRELL, TX           93  75  95  75 /  30  30  30  20
CORSICANA,TX          93  75  95  75 /  30  30  30  20
TEMPLE, TX            92  76  94  76 /  30  30  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM SUNDAY FOR TXZ091-TXZ100-TXZ101-
TXZ102-TXZ115-TXZ116-TXZ129.

&&

/79
Hazardous weather outlook, Aug 14, 4:40 AM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
440 AM CDT SUN AUG 14 2005

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-142100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
440 AM CDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS POTENTIAL FOR FLASH FLOODING TO DEVELOP NORTHWEST OF
AN EASTLAND TO DECATUR AND MONTAGUE LINE TODAY AND A FLASH FLOOD
WATCH IS IN EFFECT UNTIL 600 PM. SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED ACROSS ALL OF NORTH TEXAS TODAY THROUGH TONIGHT. THE
THUNDERSTORMS WILL BE MORE LIKELY AND CONCENTRATED ACROSS THE
FLASH FLOOD WATCH AREA WHERE RAIN AMOUNTS  OF 1 TO 3 INCHES WITH
ISOLATED TOTALS TO 4 INCHES ARE POSSIBLE. THE STRONGER THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY
OVER ALL OF NORTH TEXAS. THE BEST CHANCE OF STORMS WILL BE OVER
THE NORTHWEST HALF OF THE REGION. ALTHOUGH NO ORGANIZED SEVERE
THUNDERSTORMS ARE EXPECTED...GUSTY WINDS...SMALL HAIL...DANGEROUS
LIGHTNING AND HEAVY RAINFALL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY
WITHIN THE FLASH FLOOD WATCH AREA.

75

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:14 AM CDTFlash Flood WarningFWDCooke3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.